Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Wilmington, NC

January 23, 1998Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jan 23, 1998, 12:17 PM EST for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1998, 12:17 PM EST (17:17 UTC)
Expired
Jan 23, 1998, 2:20 PM EST
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 231717
FFWILM
NCC019-129-141-231920-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1217 PM EST FRI JAN 23 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* FLOOD WARNING FOR...

  EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 220 PM EST
 
* AT 1215 PM EST... RAINFALL AMOUNTS HAVE TOTALED 2 TO 3 INCHES
ACROSS EASTERN BRUNSWICK COUNTY INTO NEW HANOVER AND PENDER COUNTIES
SINCE 7 AM. ADDITIONAL RAINFALL AMOUNTS WILL EXCEED 2 INCHES
THROUGH 2 PM. FLOODED ROADS HAVE BEEN REPORTED IN LONG BEACH...
YAUPON BEACH AND PARTS OF NORTHERN WILMINGTON. RESIDENTS ACROSS THE
WARNED AREA CAN EXPECT MORE DITCHES TO OVERFLOW AND ROADS TO FLOOD.
 

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

SQI

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 9:30 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 23, 9:30 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
930 AM EST FRI JAN 23 1998

RDU: GOING FCST LOOKS GOOD. HVY RAIN SLOW TO MOV EWD ACRS BANKS PER DRIER
AIR BUT APRS CAT POPS TO EVNTLY EVOLVE THIS AFTN. THNK HEAVIEST RAIN MNLY
CST GIVEN CRNT TRAJS BUT CAN LET FLOOD WTCH INLND RIDE THRU EVE WITH BST
SUPPORT STILL S. MAY HAVE SOME PONDING PRBLMS IN ONSLOW/JONES/CRAVEN AND
CART CNTYS ALTHO CAN HANDLE BTR WITH NOW/SPS VS. FFA INTO CSTL SAND. WUD
BUMP TEMPS BACK TO 60-65 BANKS TO COVER ALL OTRW OK.

CWF: FEW CHGS APR IN STORE AS GRAD CONTS TO INCRS PER STRENGTHENING LLJ
JUST AHD OF APCHG VORT THIS AFTN. THNK BST MIX TO TOWER TOPS GIVEN DEEPER
WRM AIR OFFSHORE AND GALES LKLY QUITE IFFY NEAR THE IMMED CST. WITHOUT
BRKS IN CLDNS...APRS SOUNDS MAY ALSO HAVE TROUBLE REACHING OVERALL SCA
CRIT ESPCLY N BUT WILL CONT FOR NOW. MAY ADJUST SEAS A BIT OTRW FEW CHGS.

ZFP: VAPOR LOOP AND PLOTS INDCT TRAIN OF RA TO CONT TO ADVCT NWD ESPCLY
ALONG THE CST THIS AFTN WITH BST UPR JET DIFL ARRIVING MID/LT AFTN. GOOD
85H THETA ACRS THE SE ALSO SUGGEST DEEPER MSTR STILL TO COME SO HARD TO
LWR MUCH FRM CRNT POP PTNL THIS AFTN. WITH SHARP BACK EDGE TO SHRA SHIELD
WUD EXPECT HEAVIER SHRA E OF THE CSTL PLNS ESPCLY LTR. ENOUGH INSTAB
TO CONT EMBEDDED TSRA CHCS BUT THNK BST OFFSHR PER DEEPER WAA.

.MHX...GALE WARNING NC COASTAL WATERS.
       SMALL CRAFT ADVISORY SOUNDS.
JH

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.